- Robert Preidt
- Posted January 20, 2022
Side Effects From New Cancer Meds Have Silver Lining
Skin side effects caused by cancer drugs called immune checkpoint inhibitors may be a telltale sign that the drugs are working, according to a new study.
Immune checkpoint inhibitors, a type of immunotherapy, boost the body's immune response against tumor cells and have become standard care for many patients with advanced cancer. However, many experience skin side effects from the drugs.
To learn more, researchers assessed data from more than 14,000 patients in the United States and Europe who were treated with immune checkpoint inhibitors. About half of them developed skin side effects.
"Skin toxicities tend to occur early in the course of immunotherapy and present an opportunity to evaluate efficacy soon after initiating treatment," said senior author Dr. Yevgeniy Semenov, an investigator in the Department of Dermatology at Massachusetts General Hospital in Boston.
"As such, our findings may help identify patients who are more likely to benefit from their current immunotherapy regimen versus those who may need to be considered for a stronger or alternative treatment regimen," Semenov said in a hospital news release.
Over a median follow-up of 3.2 years, 26% of the patients died, the study found. (Half of the patients were followed longer, half for less time.) Those with at least one skin side effect had an overall 22% lower risk of death, the data showed.
But the reduced risk of death varied with different skin side effects. It was strongest (a 30% to 50% lower risk) among patients who developed vitiligo (loss of skin color in blotches), lichen planus (an inflammatory skin condition), itchiness, dryness and non-specific rashes.
The findings were recently published in the journal JAMA Dermatology.
Semenov said the study provides cancer and skin specialists with important information when counseling immunotherapy recipients on the clinical implications of the skin effects.
More research is needed, the researchers said, to learn about the connection between immune checkpoint inhibitors, skin side effects and patient outcomes, and whether therapies used to treat or prevent the skin side effects may affect patient survival.
The U.S. National Cancer Institute has more on immune checkpoint inhibitors.
SOURCE: Massachusetts General Hospital, news release, Jan. 12, 2022
Health News is provided as a service to Medicine Shoppe Pharmacy site users by HealthDay. Medicine Shoppe Pharmacy nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2022 HealthDay All Rights Reserved.